Medical questions & health advice by board certified doctors
"Can nail polish cause fingers to turn yellow?"
Is it possible that nail polish is making my fingernails turn yellow over time? I'm a pretty habitual nail polish user and I've noticed that every time I use remover it seems like there's just a little bit of something left that is maybe building up. If so, is this a health risk?
Yes, nail polish can stain your nails yellow. This almost always occurs when dark colors of nail polish are used, and represents a chemical reaction between the dyes in the polish and your nails. Also, polishes that contain formaldehyde are more likely to stain your nails. If you read the labels of the nail polish you use and stay away from ones with formaldehyde and from very dark colors you may be able to prevent this. Another thing you might consider is applying a clear base coat to the nail before applying a darker color. This may prevent the staining reaction from occurring. You should also avoid trying to scrape off the yellow film on the nails, as this will just damage the nails and may make the problem worse. If these steps do not work, or if the nails are becoming distorted or thickened you should also consider that this is not a nail polish effect but rather a fungal infection of the nail. These are quite common, and nail polish use can increase their incidence. Most nail fungus does not respond to topical agents, but rather requires a physical examination by your primary care doctor and prescribed oral medications.
Need more info?See a dermatologist today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.